MAUDE Adverse Event Report: SYNTHES HAGENDORF BLADE HOLDER-LEFT; RETRACTOR

SYNTHES HAGENDORF BLADE HOLDER-LEFT; RETRACTOR
Catalog Number 03.816.002
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.There was no reported patient involvement associated with the complained event.Device is an instrument and is not implanted/explanted.A product development investigation was performed for the subject device (left blade holder, part number 03.816.002, lot number 9450468).The returned left blade holder is part of the insight lateral access system per the associated technique guide, which is a minimally invasive access system for thoracolumbar spine surgeries.The holder is part of a retractor assembly designed to provide access to a surgical site.The returned holder was received with a portion of it broken off, which confirmed the complaint condition.The returned left blade holder drawing was reviewed and determined to be suitable for the intended design, application, and dimensional conformity when used and handled as recommended.A device history record review was performed for the subject device lot.Manufacturer: (b)(4).Date of manufacture: jul 30, 2015.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No non-conformances were generated during the production of the subject device.During the investigation no unidentified product design issues or discrepancies were observed that may have contributed to the complaint condition.Based on the available information it is not possible to determine a definitive root cause for the complaint condition.The damaged holder was identified during evaluation set inspection.The damage could have been sustained due to rough handling during use, sterile processing, and/or transport.Since the holder was part of an evaluation set which is shared and often transported as needed, it is possible that the device was subjected to unexpected circumstances during transit.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was initially reported on (b)(6) 2016 that during the synthes service and repair evaluation of the blade holder, it was discovered that the instrument was damaged on the side.There were no allegation of complaint by the customer, nor was there reported patient involvement.During investigation of the returned device by synthes customer quality engineering on (b)(6) 2017, it was discovered that a portion of the device had broken off and was missing.The complaint event was re-evaluated and determined to be reportable based on this additional information.This report is 1 of 1 for com-(b)(4).

Brand Name
BLADE HOLDER-LEFT
Common Device Name
RETRACTOR
Manufacturer (Section D)
SYNTHES HAGENDORF
im bifang 6
hagendorf CH461 4
SZ  CH4614
MDR Report Key6233731
Report Number3003875359-2017-10013
Device Sequence Number1057373
Product Code GAD
UDI-Device Identifier10705034730639
UDI-Public(01)10705034730639(10)9450468
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/11/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.816.002
Device Lot Number9450468
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/11/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/06/2017
Initial Report FDA Received Date01/09/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1